Texas, 2004

Hail in Texas, April 3, 2004

April 3, 2004 · NWS EPZ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Apr 3, 12:59 PM MST, 3 hours 31 minutes earlier.

Area forecast discussion, Apr 3, 12:59 PM MST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM
1259 PM MST SAT APR 3 2004

SYNOPSIS...
A SLOW MOVING UPPER LOW PRESSURE SYSTEM IN SOUTHERN ARIZONA WILL
DRIFT SLOWLY EAST THE FEW DAYS...GENERATING A CHANCE OF SHOWERS AND
THUNDERSTORMS EACH DAY.  UNSTABLE ATMOSPHERIC CONDITIONS AND ABUNDANT
MOISTURE WILL RESULT IN POSSIBLE STRONG THUNDERSTORMS WITH A
POTENTIAL FOR HEAVY RAINFALL AND SMALL HAIL FORMING THIS AFTERNOON
AND EVENING OVER EASTERN PORTIONS OF THE FORECAST AREA.  A SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS EXISTS THROUGH THE LATTER PART OF
NEXT WEEK.

DISCUSSION...
LATEST SATELLITE IMAGERY INDICATES A LARGE AND NEARLY STATIONARY
UPPER LOW SPINNING OVER SOUTHERN ARIZONA THIS AFTERNOON.  CIRCULATION
AROUND THE LOW IS PULLING UP MOISTURE FROM THE GULF OF CALIFORNIA
OVER PORTIONS OF ARIZONA AND NEW MEXICO. EMBEDDED SHORT WAVE VORTICES
ROTATING AROUND THE LOW AND LARGE SCALE DYNAMIC LIFT ARE GENERATING
SCATTERED SHOWERS AND THUNDERSTORMS OVER THE FORECAST AREA AT THIS
TIME. SOME STORMS ARE PRODUCING BRIEF PERIODS OF HEAVY RAIN AND SMALL
HAIL.  AT LEAST CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH TONIGHT AND ARE EXPECTED TO CONTINUE FOR THE NEXT FEW DAYS
UNTIL THE UPPER LOW MOVES EAST OUT OF THE AREA.

THE WETTEST AND MOST UNSTABLE AIR MASS WITH DECENT CAPE LIES ALONG A
FRONTAL BOUNDARY JUST TO THE EAST OF THE FORECAST AREA WHERE HEAVY
RAINS ARE EXPECTED FOR PORTIONS OF THE PECOS RIVER VALLEY IN EASTERN
NEW MEXICO AND WEST TEXAS. AS THE BOUNDARY PUSHES FURTHER WEST INTO
EASTERN PORTIONS OF THE FORECAST AREA IT COULD PROVIDE A FOCUS FOR
STRONG THUNDERSTORMS AND HEAVY RAINFALL FOR AREAS EAST OF THE RIO
GRANDE TONIGHT AND INTO TOMORROW.  VEERING PATTERNS AND SPEED SHEAR
INDICATE A THE FEW OF THE STORMS MAYBE SEVERE...CAPABLE OF PRODUCING
LARGE HAIL.

AS MENTIONED PREVIOUSLY SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP OVER THE NEXT COUPLE OF DAYS UNTIL THE LOW MOVES EAST OF THE
AREA LATE TUESDAY.  LONG RANGE PATTERN HAS ANOTHER LOW DROPPING DOWN
OVER THE BAJA PENINSULA IN  LATTER PART OF NEXT WEEK KEEPING THE
WEATHER PATTERN UNSETTLED WITH A SLIGHT CHANCE OF SHOWERS THROUGH THE
END OF NEXT WEEK.

PRELIMINARY NUMBERS...

EL PASO               EB 049/071 048/070 050 54531
ALAMOGORDO            TE 047/060 044/061 047 55532
LAS CRUCES            EB 048/067 047/068 049 54531
CLOUDCROFT            TE 036/046 033/045 035 86633
TRUTH OR CONSEQUENCES TB 045/059 043/063 046 55430
SILVER CITY           TB 039/052 038/058 041 45430
DEMING                EB 046/064 044/067 046 44330
LORDSBURG             BB 045/064 043/066 046 44330
SIERRA BLANCA         TB 048/071 046/067 050 65632

.ELP WATCHES/WARNINGS/ADVISORIES...NONE

04
Hazardous weather outlook, Apr 3, 5:00 AM MST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
500 AM MST SAT APR 03 2004

NMZ022>024-030>032-TXZ055-056-031800-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHWEST DESERT/MIMBRES BASIN NM-
SOUTHWEST DESSERT/BOOTHEEL NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
500 AM MST SAT APR 03 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTH CENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP...ESPECIALLY LATE
THIS AFTERNOON AND TONIGHT. ISOLATED STORMS MAY PRODUCE HAIL UP TO
AN INCH IN DIAMETER AND WIND GUSTS OVER 50 MPH...MAINLY BETWEEN 4 PM
AND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...

A COMPLEX UPPER LEVEL STORM SYSTEM WILL MOVE SLOWLY THROUGH THE AREA
SUNDAY THROUGH MONDAY PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS.
ISOLATED STORMS MAY PRODUCE SMALL HAIL AND WIND GUSTS TO 40 MPH
DURING THIS TIME.

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED WEDNESDAY THROUGH
FRIDAY AS ANOTHER LOW PRESSURE SYSTEM APPROACHES THE SOUTHERN
ROCKIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED LATE THIS AFTERNOON AND
TONIGHT.

ROGASH

In the hours before

Special weather statement, Apr 3, 1:55 PM MST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
155 PM MST SAT APR 3 2004

NMZ022>025-030>032-TXZ055-056-040300-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHWEST DESERT/MIMBRES BASIN NM-SOUTHWEST DESERT/BOOTHEEL NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...DEMING...EL PASO...LAS
CRUCES...LORDSBURG...SIERRA BLANCA...SILVER CITY...TRUTH OR
CONSEQUENCES
155 PM MST SAT APR 3 2004

A SLOW MOVING LOW PRESSURE SYSTEM IN SOUTHERN ARIZONA IS PRODUCING
LARGE SCALE FORCING AND LIFT THAT WILL ACT ON A MOIST AND INSTABLE
AIR MASS TO GENERATE SCATTERED SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND EVENING. THESE STORMS ARE FAIRLY FAST MOVING FROM THE
SOUTH TO THE NORTH AT 25 MPH.  SOME OF THE THUNDERSTORMS MAY BE
STRONG...PRODUCING PERIODS OF HEAVY RAIN...LARGE AMOUNTS OF SMALL
HAIL AND STRONG GUSTY WINDS.

PERSONS OUTSIDE WHEN THUNDERSTORMS APPROACH SHOULD SEEK SHELTER
INSIDE A SECURE BUILDING. MOTORISTS SHOULD EXERCISE CAUTION WHILE
DRIVING IN THE VICINITY HEAVY RAIN OR HAIL WITH REDUCED VISIBILITY
AND SLICK ROAD SURFACES POSSIBLE.

LUNDEEN
Local storm report, Apr 3, 3:47 PM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
347 PM MST SAT APR 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             N MONTICELLO            33.40N 107.45W
04/03/2004  1.00 INCH        SIERRA             NM   TRAINED SPOTTER

            HAIL COVERING THE GROUND WITH SOME LARGE STONES BETWEEN
            INCH AND INCH AND A QUARTER IN DIAMETER

0219 PM     HAIL             SILVER CITY             32.78N 108.27W
04/03/2004  1.00 INCH        GRANT              NM   TRAINED SPOTTER

            SMALL HAIL COVERING THE GROUND WITH LARGE HAIL STONES OF
            UP TO AN INCH MIXED IN.

0215 PM     HAIL             5 S PINOS ALTOS         32.82N 108.25W
04/03/2004  1.00 INCH        GRANT              NM   TRAINED SPOTTER

            MOSTLY SMALL HAIL COVERING THE GROUND. SOME MEASURED UP
            TO ONE INCH

0205 PM     HAIL             12 SSW SILVER CITY      32.62N 108.35W
04/03/2004  1.00 INCH        GRANT              NM   TRAINED SPOTTER

&&

GNL

The radar

The El Paso radar (KEPZ), 106 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hudspeth

When
April 3, 4:30 PM MST
Where
Hudspeth County, 6 mi W of Cornudas
Measured
2.5 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
31.783, -105.583

An off-duty National Weather Service employee "investigating" a supercell reported a motorist had a windshield broken from tennis ball size hail west of Cornudas.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390570.